Kansas, 2004

Hail in Kansas, August 25, 2004

August 25, 2004 · NWS TOP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 25, 3:10 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 25, 3:10 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
410 AM CDT WED AUG 25 2004

.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING THE MAIN
CONCERN.

WATER VAPOR IMAGERY SHOWS WHAT REMAINS OF UPPER TROUGH THAT HAD BEEN
OVER NORTHERN BAJA YESTERDAY AT THIS TIME. WIND PROFILER NETWORK
SHOWING 70-80 KT 250 MB JET ASSOCIATED WITH SYSTEM AND PROVIDING THE
VERTICAL MOTION FOR THUNDERSTORMS OVER SOUTHWEST NEBRASKA AS WELL AS
NORTHERN MISSOURI. CONVERGENCE/850 FRONT APPEARS TO HAVE LIFTED FAR
ENOUGH NORTH THAT STORMS THROUGH SUNRISE WILL REMAIN TO THE NORTH
AND NORTHEAST OF CWA. HOWEVER...CONVECTIVE COMPLEX OVER SOUTHWEST
NEBRASKA CONTINUES TO MOVE EAST WITH CONVECTION FIRING OVER SOUTH
CENTRAL NEBRASKA. CONVECTION HAS ALSO THROWN OUT WELL DEFINED
OUTFLOW BOUNDARY. MODELS IMPLY THIS COMPLEX MAY HOLD TOGETHER AND
TURN SOUTHEAST ACROSS CWA DURING THE MORNING HOURS SO WILL STILL
HAVE TO MAINTAIN CHANCES POPS THROUGH THE MORNING HOURS ACROSS CWA.

FOR THE AFTERNOON...POTENT SHORTWAVE WILL BE LIFTING OUT OVER CWA.
SURFACE LOW AND ATTENDANT DRY LINE INDICATED TO SURGE EAST INTO
CENTRAL KANSAS WITH MESOETA INDICATING SURFACE LOW TO BE ABOUT
MIDWAY BETWEEN SALINA AND EMPORIA AT 00Z. MEANWHILE...70 DEWPOINTS/
HIGH CAPE AIR WILL CONTINUE TO STREAM NORTH ACROSS EASTERN KS. PER
SPC DISCUSSION...EXPECT THUNDERSTORMS TO DEVELOP DURING THE MID/LATE
AFTERNOON...MAINLY OVER NORTHEASTERN HALF OF CWA...AND PUSH OFF INTO
MISSOURI DURING THE EVENING. WITH RELATIVELY STRONG DYNAMICS
ALOFT...SURFACE LOW...ABUNDANT MOISTURE AND DRY LINE PUSHING INTO
AREA...SETUP APPEAR RIPE FOR SEVERE THUNDERSTORMS AND CANT RULE OUT
THE POSSIBILITY OF A TORNADO OR TWO.

FOR THURSDAY...WITH NO WELL DEFINED SHORTWAVES MOVING OUT OF WESTERN
TROUGH...MODELS/MOS INDICATING SLIM CHANCES FOR THUNDERSTORMS
HOWEVER...FRONT INDICATED TO PUSH INTO CWA BY LATE AFTERNOON...AND
WITH TEMPERATURES WARMING INTO THE 90S...COULD SEE A FEW
THUNDERSTORMS POPPING UP IN THE LATE AFTERNOON HOURS ACROSS PARTS OF
THE CWA AND WILL CONTINUE WITH SLIGHT CHANCE POPS CURRENTLY HAVE IN
GRIDS/ZONES.

BEYOND THURSDAY...UPPER TROUGH OVER WEST FINALLY PUSHES EAST ACROSS
AREA  FRIDAY AND SATURDAY. COLD FRONT WILL PUSH SOUTH ACROSS MUCH OF
CWA THURSDAY NIGHT WITH MODELS THEN INDICATING ISENTROPIC LIFT
INITIATING FRIDAY MORNING. LOOKING LIKE A GOOD CHANCE FOR MORE
RAIN/THUNDERSTORMS FRIDAY INTO SATURDAY WITH BULK OF RAIN LIKELY
FALLING FRIDAY NIGHT. MUCH COOLER TEMPERATURES IN STORE FOR THE AREA
SATURDAY. WITH NORTH WINDS...CLOUDY SKIES AND SHOWERS HANGING
AROUND...TEMPERATURES LIKELY NOT TO MAKE IT OUT OF THE 70S FOR MOST
OF CWA.

A CALMER WEATHER PATTERN INDICATED FOR SUNDAY THROUGH TUESDAY WITH
HIGH TEMPERATURES GENERALLY IN THE LOWER TO MIDDLE 80S AND NIGHTTIME
LOWS IN THE UPPER 50S TO LOWER 60S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

38
Hazardous weather outlook, Aug 25, 4:18 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
518 AM CDT WED AUG 25 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-261000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
518 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY INTO TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND
EVENING COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARD. THE BEST CHANCES FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING WOULD BE TO THE NORTHEAST OF A CONCORDIA TO
MANHATTAN TO EMPORIA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

38

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Republic

When
August 25, 7:55 AM CST
Where
Republic County, Courtland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -97.900

Hail, Washington

When
August 25, 8:24 AM CST
Where
Washington County, Barnes
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -96.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417591, 5417592.